Order

, Volume 30, Issue 1, pp 39–64 | Cite as

Δ1-completions of a Poset

Open Access
Article

Abstract

A join-completion of a poset is a completion for which each element is obtainable as a supremum, or join, of elements from the original poset. It is well known that the join-completions of a poset are in one-to-one correspondence with the closure systems on the lattice of up-sets of the poset. A Δ1-completion of a poset is a completion for which, simultaneously, each element is obtainable as a join of meets of elements of the original poset and as a meet of joins of elements from the original poset. We show that Δ1-completions are in one-to-one correspondence with certain triples consisting of a closure system of down-sets of the poset, a closure system of up-sets of the poset, and a binary relation between these two systems. Certain Δ1-completions, which we call compact, may be described just by a collection of filters and a collection of ideals, taken as parameters. The compact Δ1-completions of a poset include its MacNeille completion and all its join- and all its meet-completions. These completions also include the canonical extension of the given poset, a completion that encodes the topological dual of the poset when it has one. Finally, we use our parametric description of Δ1-completions to compare the canonical extension to other compact Δ1-completions identifying its relative merits.

Keywords

Completions of a poset Canonical extensions 

References

  1. 1.
    Almeida, A.: Canonical extensions and relational representations of lattices with negation. Stud. Log. 91(2), 171–199 (2009)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Banaschewski, B.: Hüllensysteme und Erweiterung von Quasi-Ordnungen. Z. Math. Log. Grundl. Math. 2, 117–130 (1956)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Banaschewski, B., Bruns, G.: Categorical characterization of the MacNeille completion. Arch. Math. (Basel) 18, 369–377 (1967)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Blackburn, P., de Rijke, M., Venema, Y.: Modal Logic. Cambridge University Press (2001)Google Scholar
  5. 5.
    Davey, B.A., Priestley, H.A.: Introduction to Lattices and Order, 2nd edn. Cambridge University Press (2002)Google Scholar
  6. 6.
    Dedekind, R.: Stetigkeit und Irrationale Zahlen, Authorised Translation Entitled Essays in the Theory of Numbers. Chicago Open Court Publisher (1901)Google Scholar
  7. 7.
    Dunn, J.M., Hardegree, G.M.: Algebraic Methods in Philosophical Logic. Oxford University Press, New York (2001)MATHGoogle Scholar
  8. 8.
    Dunn, J.M., Gehrke, M., Palmigiano, A.: Canonical extensions and relational completeness of some substructural logics. J. Symb. Log. 70(3), 713–740 (2005)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Erné, M.: Adjunctions and standard constructions for partially ordered sets. Contrib. Gen. Algebra 2, 77–106 (1983)Google Scholar
  10. 10.
    Erné, M.: Adjunctions and Galois connections: origins, history and development. In: Denecke, K., et al. (eds.) Galois Connections and Applications, pp. 1–138. Kluwer, Boston, MA (2004)Google Scholar
  11. 11.
    Gehrke, M.: Generalized Kripke frames. Stud. Log. 84, 241–275 (2006)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Gehrke, M., Harding, J.: Bounded lattice expansions. J. Algebra 238, 345–371 (2001)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Gehrke, M., Harding, J., Venema, Y.: A Sahlqvist theorem for distributive modal logic. Ann. Pure Appl. Logic 131, 65–102 (2005)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Gehrke, M., Jónsson, B.: Bounded distributive lattices with operators. Math. Jpn. 40, 207–215 (1994)MATHGoogle Scholar
  15. 15.
    Gehrke, M., Nagahashi, H., Venema, Y.: A Sahlqvist theorem for distributive modal logic. Ann. Pure Appl. Logic 131, 65–102 (2005)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Gehrke, M., Priestley, H.A.: Duality for double quasioperator algebras via their canonical extensions. Stud. Log. 68, 31–68 (2007)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Gehrke, M., Priestley, H.A.: Canonical extensions and completions of posets and lattices. Rep. Math. Log. 48, 133–152 (2008)MathSciNetGoogle Scholar
  18. 18.
    Gehrke, M., Jansana, R., Palmigiano, A.: Canonical extensions for congruential logics with the deduction theorem. Ann. Pure Appl. Logic 161, 1502–1519 (2010)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Haim, M.: Duality for lattices with operators: a modal logic approach. Master Dissertation MoL2000-02, ILLC. http://www.illc.uva.nl/Publications/reportlist.php?Series=MoL (2000)
  20. 20.
    Johnstone, P.T.: Stone Spaces. Cambridge University Press (1982)Google Scholar
  21. 21.
    Jónsson, B., Tarski, A.: Boolean algebras with operators, I. Am. J. Math. 73, 891–939 (1951)MATHCrossRefGoogle Scholar
  22. 22.
    Jónsson, B., Tarski, A.: Boolean algebras with operators, II. Am. J. Math. 74, 127–162 (1952)MATHCrossRefGoogle Scholar
  23. 23.
    Hartung, G.: A topological representation of lattices. Algebra Univers. 29, 273–299 (1992)MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    MacNeille, H.M.: Partially ordered sets. Trans. Am. Math. Soc. 42, 416–460 (1937)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Urquhart, A.: A topological representation theory for lattices. Algebra Univers. 8, 45–58 (1978)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© The Author(s) 2011

Authors and Affiliations

  • Mai Gehrke
    • 1
  • Ramon Jansana
    • 2
  • Alessandra Palmigiano
    • 3
  1. 1.FNWI, IMAPPRadboud Universiteit NijmegenNijmegenThe Netherlands
  2. 2.Dept. Lògica, Història i Filosofia, de la CiènciaUniversitat de BarcelonaBarcelonaSpain
  3. 3.FNWI, ILLCUniversiteit van AmsterdamAmsterdamThe Netherlands

Personalised recommendations